Michigan, 2010

Damaging Wind in Michigan, August 31, 2010

August 31, 2010 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm knocked over a large tree onto a house in Iron County late in the evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm knocked over a large tree onto a house in Iron County late in the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 31, 2:29 PM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Aug 31, 2:29 PM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
429 PM EDT TUE AUG 31 2010

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A WEAKENING TROF OVER THE
WRN CONUS WITH A STRONG RIDGE REMAINING OVER THE ERN CONUS. HEIGHTS
ARE RISING IN THE WRN TROF AS STRONG SHORTWAVE THAT WAS DEEPER IN
THE TROF 24HRS AGO IS NOW LIFTING THRU MANITOBA/ONTARIO TO HUDSON
BAY. A TRAILING...SHEARED SHORTWAVE IS OVER THE DAKOTAS. AT THE
SFC...COLD FRONT ASSOCIATED WITH THE TROF EXTENDS FROM NRN ONTARIO
THRU MN TO KS.
&&

.SHORT TERM /TONIGHT AND WED/...

100KT UPPER JET CURRENTLY EXTENDING FROM THE DAKOTAS TOWARD HUDSON
BAY WILL BE THE MAIN FEATURE OF INTEREST TONIGHT. JET IS EXPECTED TO
STRENGTHEN TO 130KT AS IT TRANSLATES EWD...PLACING THE UPPER LAKES
UNDER VERY FAVORABLE RIGHT ENTRANCE UPPER DIVERGENCE PATTERN OVERTOP
ADVANCING SFC COLD FRONT. LATEST RADAR IMAGERY INDICATES SHRA/TSRA
DEVELOPING OVER NW IA/SRN MN. THIS IS LIKELY JUST THE BEGINNING OF
THE RESPONSE TO STRENGTHENING UPPER DIVERGENCE FIELD SPREADING
OVERTOP INCREASING INSTABILITY IN THAT AREA (MUCAPES RANGE FROM 1-3K
J/KG). EXPECT UPSTREAM SHRA/TSRA TO EXPAND RAPIDLY OVER THE NEXT FEW
HRS AND THEN STREAK NE ACROSS THE FCST AREA TONIGHT IN ASSOCIATION
WITH STRENGTHENING UPPER JET. WITH PRECIPITABLE WATER AROUND 2
INCHES (A LITTLE MORE THAN 200PCT OF NORMAL)...HVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY IF THE SW TO NE MOVING CONVECTION IS SLOW TO
SHIFT EWD. AS FOR SVR POTENTIAL...DEEP LAYER SHEAR INCREASES TO OVER
40KT...BUT THIS OCCURS AS INSTABILITY IS DIMINISHING. UNLESS DEEP
LAYER SHEAR INCREASES QUICKER THIS EVENING OR INSTABILITY LINGERS
LONGER INTO THE NIGHT...SVR POTENTIAL IS PROBABLY MINIMAL TONIGHT.
PCPN SHOULD WIND DOWN/END OVER THE W LATE.

ON WED...SHRA/TSRA MAY LINGER INTO THE MID MORNING OVER THE E.
OTHERWISE...EXPECT A STEADY DRYING/CLEARING TREND THRU THE DAY IN
ASSOCIATION WITH HIGH PRES WHICH WILL SET UP SHOP OVER LAKE SUPERIOR
IN THE AFTN. NAM/GFS TIME SECTIONS SHOW GOOD COLUMN DRYING WHICH
LOOKS REASONABLE WITH MAIN SYSTEM WELL OFF TO THE N OVER HUDSON BAY
AND CONTINUING TO PULL AWAY. SHOULD BE MOSTLY SUNNY ACROSS THE
ENTIRE FCST AREA BY MID AFTN WITH ONLY SOME CU AND HIGH CLOUDS.
FALLING DWPTS WILL MAKE FOR A MUCH MORE COMFORTABLE DAY...ESPECIALLY
NW WHERE DRIER AIR WILL BE MAKING STRONGER INROADS EARLY IN THE DAY.

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

FOR WEDNESDAY NIGHT...EXPECT SOME COOLING AS THE SKY CLEARS AND
850MB TEMPS FALL FROM NEAR 20C THIS AFTERNOON TO A MORE COMFORTABLE
14C BY 12Z THURSDAY.

THE PERSISTANT 500MB RIDGE SET UP FROM NORTHERN MEXICO THROUGH THE
NEW ENGLAND STATES WILL BREAK DOWN WEDNESDAY NIGHT AND THURSDAY...AS
HURRICANE EARL NEARS THE CAROLINA COASTLINE. CLOSER TO HOME...EXPECT
THE 500MB TROUGH CURRENTLY SET UP FROM NORTHERN CANADA THROUGH THE
WEST HALF OF THE NATION TO DIG INTO THE CENTRAL PART OF THE NATION
BY THURSDAY AFTERNOON. SO...IT LOOKS LIKE OUR PERIOD OF DRY WEATHER
WILL BE RELATIVLY SHORT COMPARED TO OUR LAST STINT...BASICALLY
WEDNESDAY MORNING THROUGH THURSDAY MORNING. SOUTHERLY FLOW WILL PICK
UP AGAIN QUICKLY AFTER DAYBREAK THURSDAY MORNING...FEEDING MOISTURE
AND WARMER AIR BACK INTO THE UPPER GREAT LAKES.

THERE SEEMS TO BE ENOUGH DISCREPANCIES IN THE MID TERM OF THIS
FORECAST PERIOD TO BRING ABOUT ONLY MODERATE CONFIDENCE. THERE IS A
500 MILE DIFFERENCE IN THE PLACEMENT OF THE 500MB LOW OVER OUR AREA
BY 12Z FRIDAY. WHILE THE 06Z/31 NAM PLACES IT OVER CENTRAL WI...THE
00Z/31 CANADIAN WAS MORE ACROSS EAST CENTRAL ONTARIO. NO MATTER IF
THIS FEATURE ENDS UP BEING ON THE SW OR NE SIDE OF THE FORECAST
ENVELOP...IT DOES LOOK LIKE CLOUDS THURSDAY NIGHT INTO AT LEAST
FRIDAY MORNING...PARTICULARLY NEAR LAKE SUPERIOR FRIDAY AS THE WELL
STACKED SFC/UPPER LEVEL LOW SHIFT EAST AND STRONG NNW WINDS FILTER
IN. THE 06Z/31 GFS HAS 40-55KT 850MB WINDS LATE FRIDAY
MORNING...RELAXING AS HIGH PRESSURE TAKES CONTROL LATE SATURDAY
MORNING. A GALE WATCH WILL LIKELY BE NEEDED BY LATER SHIFTS. ANOTHER
POINT OF INTEREST...ALSO NOTED BY THE PREVIOUS SHIFT...IS THE COOLER
AIRMASS SLIDING IN. 850MB TEMPS WILL LIKELY BE ABLE TO DROP FROM NEAR
14C AT 00Z FRIDAY TO 2C BY 00Z SATURDAY...WITH THESE COOLER TEMPS
LINGERING NEAR LAKE SUPERIOR THROUGH 00Z SUNDAY. WITH SOME LAKE
ENHANCEMENT...DRIZZLE MAY BE NEEDED ACROSS THE SNOWBELTS NEAR LAKE
SUPERIOR. EXPECT LOW LEVEL MOISTURE TO REMAIN ENTRENCHED ACROSS THE
REGION...ASSISTED BY A SECONDARY WAVE SATURDAY MORNING...SWINGING
AROUND THE MAIN FLOW OVER EASTERN ONTARIO AND WESTERN QUEBEC.

MODEL CONSENSUS WOULD SLIDE THE 500MB LOW TO EASTERN QUEBEC LATE
SUNDAY NIGHT...WITH A HIGH AMPLITUDE RIDGE STRETCHING BACK FROM
HUDSON BAY THROUGH THE UPPER GREAT LAKES...AND EASTERN TX/GULF OF
MEXICO AREA BY 18Z MONDAY...WHERE IT WILL ATTEMPT TO FEND OFF AN
APPROACHING WAVES FROM THE PACIFIC NORTHWEST AND SOUTHERN CANADA.
&&

.AVIATION /FOR THE 18Z TAFS/...

PER LATEST KMQT RADAR IMAGERY...A -SHRA OR A FEW SPRINKLES MAY
AFFECT KSAW OVER THE NEXT HR OR TWO. OTHERWISE...VFR CONDITIONS WILL
BE THE RULE THIS AFTN AT KSAW/KCMX. LATER IN THE DAY AND INTO
TONIGHT...EXPECT SHRA/TSRA TO EXPAND OVER THE UPPER GREAT LAKES IN
RESPONSE TO APPROACHING COLD FRONT AND RIGHT ENTRANCE OF UPPER JET
STREAK ASSOCIATED WITH STRONG SHORTWAVE MOVING TOWARD HUDSON BAY.
KCMX SHOULD BE ON THE WRN EDGE OF DEVELOPING PCPN. OPTED TO KEEP
CONDITIONS VFR WITH -SHRA THERE. WSHFT TO THE WNW AND DRYING
EXPECTED OVERNIGHT INTO WED MORNING WITH VFR CONDITIONS CONTINUING.
EXPECT MAIN AREA OF PCPN TO AFFECT KSAW TONIGHT. INCLUDED MVFR VIS
IN SHRA FOR A SEVERAL HR PERIOD DURING THE NIGHT. THERE IS SOME
POTENTIAL FOR A LOW MVFR OR IFR CIG TO DEVELOP AT KSAW AROUND THE
TIME PCPN ENDS...BUT WSHFT TO A DOWNSLOPING NW DIRECTION SHOULD
LIMIT LOW CLOUD DEVELOPMENT. EXPECT CLEARING SKIES WED MORNING.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

COLD FRONT SWEEPING ACROSS LAKE SUPERIOR TONIGHT WILL BRING A WSHFT
TO THE NW...AND THEN GENERALLY LIGHTER WINDS FOR WED AS HIGH PRES
SETTLES OVER LAKE SUPERIOR. HOWEVER...JUST AHEAD OF THE HIGH...NW
WINDS MAY STILL GUST TO 20-25KT OVER ERN LAKE SUPERIOR...ESPECIALLY
WED MORNING INTO EARLY AFTN. ATTENTION THEN TURNS TO NEXT LOW PRES
SYSTEM THAT WILL BE ORGANIZING OVER THE UPPER GREAT LAKES THU. AS IT
DEPARTS THU NIGHT/FRI...IT WILL BE DEEPENING...RESULTING IN
STRENGTHENING N TO NW WINDS. GIVEN MAGNITUDE OF COLD AIR
ADVECTION/TIGHTENING PRES GRADIENT...IT LOOKS LIKE A GALE EVENT IS
SHAPING UP FOR MUCH OF LAKE SUPERIOR FRI INTO AT LEAST A PART OF FRI
NIGHT. EXACT TRACK OF SFC LOW WILL DETERMINE WHICH PORTIONS OF THE
LAKE ARE AFFECTED BY STRONGEST WINDS...BUT RIGHT NOW...GALES APPEAR
MOST LIKELY FROM NCNTRL TOWARD SE LAKE SUPERIOR. DEPENDING ON HOW
WRAPPED UP THE LOW BECOMES...HIGH END GALES MAY OCCUR. WINDS WILL
DIMINISH OVER THE WEEKEND AS HIGH PRES SHIFTS E...REACHING THE WRN
LAKES SUN.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...ROLFSON
SHORT TERM...ROLFSON
LONG TERM...KF
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Aug 31, 2:30 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 AM EDT TUE AUG 31 2010

MIZ001>004-006-007-009>014-084-085-011100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-ALGER-LUCE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
430 AM EDT TUE AUG 31 2010 /330 AM CDT TUE AUG 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE WEST HALF OF UPPER
MICHIGAN AND WILL SPREAD ACROSS THE REMAINDER OF THE PENINSULA
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ON WEDNESDAY ALONG THE
BEACHES OF ALGER COUNTY FROM GRAND MARAIS WEST.

THUNDERSTORMS ARE EXPECTED WEDNESDAY MORNING ACROSS FAR EASTERN UPPER
MICHIGAN AND THEN AGAIN ON THURSDAY EVERYWHERE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-011100-
MARQUETTE-
430 AM EDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF A DEADLY LONGSHORE CURRENT BETWEEN THE SHORE
AND PICNIC ROCKS IN THE CITY OF MARQUETTE TODAY. WIND AND WAVE
CONDITIONS WILL SUPPORT DANGEROUS CURRENTS WHICH ARE LIFE THREATENING
TO ANYONE ENTERING THE WATER IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-011100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
430 AM EDT TUE AUG 31 2010 /330 AM CDT TUE AUG 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE LAKE TODAY AND
CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING ACROSS FAR
EASTERN LAKE SUPERIOR AND THEN AGAIN ON THURSDAY ACROSS ALL OF LAKE
SUPERIOR.

GALE FORCE WINDS ARE EXPECTED OVER THE EAST HALF OF LAKE SUPERIOR ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-011100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
430 AM EDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING AND THEN AGAIN
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

The radar

The Marquette radar (KMQT), 97 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
August 31, 10:20 PM CST to 10:22 PM CST
Where
Iron County, 0.48 mi E of Iron River
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
46.100, -88.640

Thunderstorm winds knocked over a large tree onto a house near Iron River on the evening of the 31st.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258765.